Do Continuous-flow Left Ventricular Assist Devices Increase Risk of GI Bleeding and Thrombosis?

Continuous-flow left ventricular assist devices increase the risk of gastrointestinal (GI) bleeding and thromboembolic events, researchers report in the September issue of Clinical Gastroenterology and Hepatology.

Left ventricular assist device (LVAD) implantation results in improved survival and quality of life in patients with advanced heart failure. Continuous-flow LVADs (CF-LVADs) are more durable and prolong patient survival, compared with first-generation pulsatile-flow LVADs, and are much smaller in size. However, CF-LVADs have been associated with significant morbidity—GI bleeding has been reported to occur in 18%−23% of patients.

Charles W. Shrode et al. performed a retrospective chart review to determine the rates and etiologies of GI bleeding and thromboembolic events in 159 patients after CF-LVAD placement (all received anticoagulation afterward), compared to those of 159 patients receiving anticoagulation after cardiac valve replacement surgery (controls).

They found a high rate of initial and recurrent GI bleeding and thromboembolic events in patients on CF-LVAD support. Rates of events were statistically higher than in the control group (18% vs 4% for GI bleeding, 6% vs none for rebleeding, and 17% vs 8% for thromboembolic events), despite the fact that the control group was older and was followed for a longer duration.

Shrode et al. showed that GI angiodysplastic lesions (GIAD) were the most common cause of bleeding in patients receiving LVADs; these were not observed in a control group of similarly high-risk patients. The authors correlated GI bleeding with risk of thromboembolic events.

What causes GI bleeding in patients receiving CF-LVADs? The authors explain that previous studies have associated acquired von Willebrand syndrome with CF-LVAD implantation, characterized by reduced or no high molecular weight von Willebrand factor multimers. This reduction is thought to result from the nonpulsatile features of CF-LVADs, which narrow the pulse pressure and might mimic the high shear forces that occur during aortic stenosis (also associated with reduced high molecular weight von Willebrand factor multimers).

The direct contact between processed materials and the bloodstream may contribute to the increased risk of thrombosis in patients on LVAD support.

Shrode et al. state that studies are needed to examine the etiologies of the increased GI bleeding and thromboembolisms in the CF-LVAD population.

In the meantime, Shrode et al. recommend that physicians be vigilant in watching for GI bleeding and thromboembolic events in patients receiving CF-LVAD. The authors propose standard upper and lower endoscopic examination of patients presenting with GI bleeding who are stable.

For patients presenting with hemodynamic instability, the authors recommend urgent angiography with possible therapeutic intervention. If the source of bleeding cannot be found from upper or lower endoscopy, the authors recommend video capsule endoscopy of the small bowel to assess for GIAD.

Deep enteroscopy could be considered if small-bowel GIADs are detected, although these patients are at risk for rebleeding. Treatment with octreotide can be considered for patients too unstable to undergo enteroscopy, or in those patients with recurrent bleeding.

Leave a Reply

Your email address will not be published. Required fields are marked *